Nonlinear Delay Discrete Inequalities and Their Applications to Volterra Type Difference Equations
© Yu Wu et al. 2010
Received: 7 September 2009
Accepted: 14 January 2010
Published: 21 January 2010
Delay discrete inequalities with more than one nonlinear term are discussed, which generalize some known results and can be used in the analysis of various problems in the theory of certain classes of discrete equations. Application examples to show boundedness and uniqueness of solutions of a Volterra type difference equation are also given.
Gronwall-Bellman inequalities and their various linear and nonlinear generalizations play very important roles in the discussion of existence, uniqueness, continuation, boundedness, and stability properties of solutions of differential equations and difference equations. The literature on such inequalities and their applications is vast. For example, see [1–12] for continuous cases, and [13–20] for discrete cases. In particular, the book  written by Pachpatte considered three types of discrete inequalities:
In this paper, we consider a delay discrete inequality
which has nonlinear terms where . We will show that many discrete inequalities like (1.1) can be reduced to this form. Our main result can be applied to analyze properties of solutions of discrete equations. We also give examples to show boundedness and uniqueness of solutions of a Volterra type difference equation.
2. Main Results
(C4) all are continuous and nondecreasing functions on and are positive on . They satisfy the relationship where means that is nondecreasing on (see ).
is defined by (2.3) and when all satisfy . Different choices of in do not affect our results (see ).
by replacing , , , , and with , , , and , respectively. Especially, if and , then (1.2) for becomes the first inequality of (1.1). Equation (2.1) shows the same estimate given by ( ) of Theorem 4.2.3 in the book .
Proof of Theorem 2.1.
Before we prove (2.8), notice that . In fact, , , and are nondecreasing in by Lemma 2.3. Thus, satisfying (2.9) gets smaller as is chosen larger. In particular, satisfies the same (2.3) as for if is applied.
We divide the proof of (2.8) into two steps by using induction.
Equation (2.26) becomes
which is the same as (2.15) with a complementary definition that . From ( ) of Remark 2.2, the estimate of (2.35) is independent of . Then we similarly obtain (2.1) and all are defined by the same formula (2.2) where we define for .
3. Some Corollaries
In this section, we apply Theorem 2.1 and obtain some corollaries.
Directly using Corollary 3.1, we have the following result.
If , , , (3.4) becomes the second inequality of (1.1) with and , and the third inequality of (1.1) with and , which are discussed in the book . Equation (3.5) yields the same estimates of Theorem 4.2.4 in the book .
4. Applications to Volterra Type Difference Equations
In this section, we apply Theorem 2.1 to study boundedness and uniqueness of solutions of a nonlinear delay difference equation of the form
which implies (4.3).
This paper was supported by Guangdong Provincial natural science Foundation (07301595). The authors would like to thank Professor Boling Guo for his great help.
- Agarwal RP:On an integral inequality in independent variables. Journal of Mathematical Analysis and Applications 1982,85(1):192-196. 10.1016/0022-247X(82)90034-8MathSciNetView ArticleMATHGoogle Scholar
- Agarwal RP, Deng S, Zhang W: Generalization of a retarded Gronwall-like inequality and its applications. Applied Mathematics and Computation 2005,165(3):599-612. 10.1016/j.amc.2004.04.067MathSciNetView ArticleMATHGoogle Scholar
- Bihari I: A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations. Acta Mathematica Academiae Scientiarum Hungaricae 1956, 7: 81-94. 10.1007/BF02022967MathSciNetView ArticleMATHGoogle Scholar
- Cheung W-S: Some new nonlinear inequalities and applications to boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2006,64(9):2112-2128. 10.1016/j.na.2005.08.009MathSciNetView ArticleMATHGoogle Scholar
- Choi SK, Deng S, Koo NJ, Zhang W:Nonlinear integral inequalities of Bihari-type without class . Mathematical Inequalities & Applications 2005,8(4):643-654.MathSciNetView ArticleMATHGoogle Scholar
- Horváth L: Generalizations of special Bihari type integral inequalities. Mathematical Inequalities & Applications 2005,8(3):441-449.MathSciNetView ArticleMATHGoogle Scholar
- Lungu N: On some Gronwall-Bihari-Wendorff-type inequalities. Fixed Point Theory 2002, 3: 249-254.MathSciNetMATHGoogle Scholar
- Pachpatte BG: On generalizations of Bihari's inequality. Soochow Journal of Mathematics 2005,31(2):261-271.MathSciNetMATHGoogle Scholar
- Pachpatte BG: Integral inequalities of the Bihari type. Mathematical Inequalities & Applications 2002,5(4):649-657.MathSciNetView ArticleMATHGoogle Scholar
- Pinto M: Integral inequalities of Bihari-type and applications. Funkcialaj Ekvacioj 1990,33(3):387-403.MathSciNetMATHGoogle Scholar
- Ye H, Gao J, Ding Y: A generalized Gronwall inequality and its application to a fractional differential equation. Journal of Mathematical Analysis and Applications 2007,328(2):1075-1081. 10.1016/j.jmaa.2006.05.061MathSciNetView ArticleMATHGoogle Scholar
- Zhang W, Deng S: Projected Gronwall-Bellman's inequality for integrable functions. Mathematical and Computer Modelling 2001,34(3-4):393-402. 10.1016/S0895-7177(01)00070-XMathSciNetView ArticleMATHGoogle Scholar
- Cheung W-S: Some discrete nonlinear inequalities and applications to boundary value problems for difference equations. Journal of Difference Equations and Applications 2004,10(2):213-223. 10.1080/10236190310001604238MathSciNetView ArticleMATHGoogle Scholar
- Cheung W-S, Ren J: Discrete non-linear inequalities and applications to boundary value problems. Journal of Mathematical Analysis and Applications 2006,319(2):708-724. 10.1016/j.jmaa.2005.06.064MathSciNetView ArticleMATHGoogle Scholar
- Deng S, Prather C: Nonlinear discrete inequalities of Bihari-type. submittedGoogle Scholar
- Pachpatte BG: On Bihari like integral and discrete inequalities. Soochow Journal of Mathematics 1991,17(2):213-232.MathSciNetMATHGoogle Scholar
- Phat VN, Park JY: On the Gronwall inequality and asymptotic stability of nonlinear discrete systems with multiple delays. Dynamic Systems and Applications 2001,10(4):577-588.MathSciNetMATHGoogle Scholar
- Popenda J, Agarwal RP: Discrete Gronwall inequalities in many variables. Computers & Mathematics with Applications 1999,38(1):63-70. 10.1016/S0898-1221(99)00169-8MathSciNetView ArticleMATHGoogle Scholar
- Tao L, Yong H: A generalization of discrete Gronwall inequality and its application to weakly singular Volterra integral equation of the second kind. Journal of Mathematical Analysis and Applications 2003,282(1):56-62. 10.1016/S0022-247X(02)00369-4MathSciNetView ArticleMATHGoogle Scholar
- Wong F-H, Yeh C-C, Hong C-H: Gronwall inequalities on time scales. Mathematical Inequalities & Applications 2006,9(1):75-86.MathSciNetView ArticleMATHGoogle Scholar
- Pachpatte BG: Integral and Finite Difference Inequalities and Applications, North-Holland Mathematics Studies. Volume 205. Elsevier Science B.V., Amsterdam, The Netherlands; 2006:x+309.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.